Atypical Low-Energy Femoral Fractures Associated With Long-Term Use Of Fosamax And Other Bisphosphonates
(Posted by Tom Lamb at DrugInjuryWatch.com)
The Journal Watch General Medicine (JW Gen Med) published December 15, 2009 included an article, "Atypical Fractures in Long-Term Bisphosphonate Users" (subscription required), by Allan S. Brett, MD.
In this brief article, Dr. Brett reviewed the following two recent medical journal articles about Fosamax (alendronate) or other bisphosphonates and femur fractures, also known as femoral fractures:
"Bilateral low-energy simultaneous or sequential femoral fractures in patients on long-term alendronate therapy" (J Bone Joint Surg Am 2009 Nov; 91:2556); and,
"Association of low-energy femoral fractures with prolonged bisphosphonate use: A case control study" (Osteoporos Int 2009 Aug; 20:1353)
As regards those two medical articles, here is what Dr. Brett observed:
Comment: These reports, and several others (e.g., JW Gen Med Apr 5 2005), suggest that a small subgroup of women could be susceptible to atypical femoral fractures after prolonged bisphosphonate use; suppression of bone turnover and accumulation of microdamage is a postulated mechanism. Prospective studies are needed to prove a causal relation; if causality is demonstrated, we'll need to determine whether the incidence of this complication is appreciable and whether at-risk patients can be identified.
Following my review of those two medical articles about low-energy femoral fractures in patients using bisphosphonates such as Fosamax, I collected several other recent articles from various medical journals, which are listed below:
"Bisphosphonate-associated femoral fracture: implications for management in patients with malignancies" (J Bone Joint Surg Am 2009 Nov 91:2556);
"Subtrochanteric and diaphyseal femur fractures in patients treated with alendronate: a register-based national cohort study" (J Bone Miner Res. 2009 Jun;24(6):1095-102);
"Atraumatic bilateral femur fracture in long-term bisphosphonate use" (Orthopedics. 2009 Aug;32(8)); and,
"Bilateral low-energy simultaneous or sequential femoral fractures in patients on long-term alendronate therapy" (J Bone Joint Surg Am. 2009 Nov;91(11):2556-61).
Moving from the medical realm to the legal arena, there have been product liability lawsuits filed on behalf on people who have suffered femur fractures during or following their use of Fosamax and other bisphosphonates.
We will continue to watch and periodically report about this emerging drug injury topic.
DrugInjuryLaw.com: Legal Information And News About Prescription Drug Side Effects